Background: We recently reported on a breastfed infant who succumbed to opioid toxicity following exposure to morphine, the active metabolite of codeine, which was prescribed to his mother who was a cytochrome P450 2D6 (CYP2D6) ultrarapid metabolizer. This report is believed to be the first case of neonatal fatality as a direct result of maternal drug excretion into breast milk and, therefore, it is critical to corroborate the causative relationship between maternal codeine use during breastfeeding and neonatal opioid toxicity with other existing evidence. Objective: To establish whether maternal use of codeine can be a cause of CNS depression in breastfed infants. Study design: A systematic review of the medical literature using several databases was conducted. The Naranjo Adverse Drug Reaction Probability Scale (NADRPS) was used to examine causality. Results: In addition to our case report, three abstracts and two full-length studies reported adverse drug reactions (ADRs) in infants exposed to codeine in breast milk. In total, 35 infants were identified. Specifically, ADRs were described as unexplained episodes of drowsiness, apnea, bradycardia, and cyanosis in suckling infants. Using the NADRPS, codeine was found to be a definite cause of CNS depression in breastfed infants. Conclusion: The use of codeine by breastfeeding mothers can cause adverse CNS events in breastfed infants. Physicians should recognize codeine use during breastfeeding as a cause of CNS depression in infants, and breastfeeding mothers should be educated on these adverse events before receiving codeine.
- CNS disorders, drug induced
- Codeine, adverse reactions
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Pharmacology (medical)